Hot flushes at 68

I had a total removal of thyroid some 14 years ago and have taken levo ever since (and before). I am almost 68 and having dreadful hot sweats and flushes every day, bizarrely usually at same times each day. I take other meds for other conditions but wondering if it's due to thyroid replacement being wrong dosage. I am on 175mg daily. Has anyone of my age experienced this ?

9 Replies

oldestnewest
  • I haven't experienced it but I do know that some medications can interfere with the uptake of levothyroxine. Supplements or other medications have to be taken apart I have read 4 hours apart but have read some recommend 2 or 4 hours but I suppose it depends what the medication is. I always leave 4 hours.

    If you haven't had a recent blood test for your thyroid hormones, ask for a full thyroid function test from your GP. TSH, T4, T3, T2, T1 and calcitonin. Also ask to check B12, Vit D, iron, ferritin and folate as these need to be towards the top of the range.

    Personally, as the GPs have been directed to only prescribe levothyroxine, I think it would be kinder to add some T3 to a reduced T4. Especially as you have had your whole thyroid gland removed. Previously, before levo and blood tests, people would have been prescribed NDT, which contains the whole lot of hormones our own thyroid gland would have produced i.e. T4, T3, T2, T1 and calcitonin.

    I have read also that when on levothyroxine only, in a dose which is not optimal, that the patient is then prescribed other medications for the clinical symptoms which the doctors treat as not having no connection to the thyroid gland as the blood tests are 'normal'. In fact the aim should be a TSH of 1 or below.

    Always get a print-out of your blood test results with the ranges so that you can post if you have a query and for your own records.

    hormonerestoration.com/Thyr...

  • Thank you very much for your helpful reply. I will make an appointment to see my Gp as soon as possible.

  • If you email louise.warvill@thyroiduk.org and ask for a copy of the Pulse Online article. It's by a past president of the BTA and read question 6 and discuss with your GP the addition of some T3.

  • Thank you. I will do that right now

  • This is a link for your information:

    hormonerestoration.com/Thyr...

  • I don't have anything to back this up, so feel free to ignore this.

    I remember reading some posts ages ago but don't know where I saw them and the woman concerned had the same problems that you mention. Her issue was being oestrogen dominant with very low progesterone. When she treated herself with physiological doses of bio-identical progesterone cream her problems were resolved. The bio-identical factor is very, very important, as is the tiny dosage.

    One site I've seen recommended is this one :

    hormonesolutions.com/female...

    And another name I've read in connection with this is Wellsprings Serenity cream.

    Sorry I can't be more precise, but I'm posting this from memory. Please do your own research into this.

  • Thank yo humanbean. I will investigate

  • I was reading only the other day about the connection between menopausal symptoms and adrenal fatigue. I also know that we continue to produce hormones for the rest of our life so could adrenal fatigue bring about a return of those symptoms?

  • I am in the middle of being treated for adrenal exhaustion. I also recently had a blood test for my hormone levels, both oestrogen and progesterone are low. I have a consultation with my private alternative specialist tomorrow, I am intrigued as to what remedies/suggestions he is going to make, as said in previous blogs our hormone levels fluctuate throughout our lives and dip with age. People tend to think that when we retire life becomes much simpler, in some ways it can but there are many challenges to face, not least expectations from ourselves and others to carry on as we have always done i.e. manage grandchildren for example which can be stressful, besides the concerns we may have with our adult children, family life does not end just because we age. So many factors can lead to adrenal fatigue and we have to look at our lives in many directions to improve our health.

You may also like...